Alert archive / West Virginia / Flash Flood Warnings in 2024
Flash Flood Warning 33, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at May 26, 2024, 3:28 AM EDT for Doddridge County, Harrison County, Lewis County, West Virginia. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 26, 2024, 3:28 AM EDT (07:28 UTC)
- Expired
- May 26, 2024, 6:53 AM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Doddridge County, WV, Harrison County, WV, Lewis County, WV
The radar
The Charleston,WV radar (KRLX), 140 km from the middle of the area, began a volume at 07:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 4:00 AM EDT | FLASH FLOOD | 1 Sse West Milford, WV | Flooding in the vicinity of Lost Creek. Over 2.5 inches of rain has fallen. |
| May 26, 4:15 AM EDT | FLASH FLOOD | 2 N West Milford, WV | Flooding at Good Hope PKE, Clarksburg. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 7.5 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 166 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 1122 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -78 m²/s²
- 0-3 km storm-relative helicity
- -46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
649
WGUS51 KRLX 260728
FFWRLX
WVC017-033-041-261130-
/O.NEW.KRLX.FF.W.0033.240526T0728Z-240526T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
328 AM EDT Sun May 26 2024
The National Weather Service in Charleston has issued a
* Flash Flood Warning for...
Southeastern Doddridge County in northern West Virginia...
Southwestern Harrison County in northern West Virginia...
North Central Lewis County in northern West Virginia...
* Until 730 AM EDT.
* At 328 AM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Additional rainfall amounts of 0.5 to 1 inch are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
West Milford, Avon, New Milton, Blandville and Smithburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Report flooding to the National Weather Service by calling toll
free, 800 401 9535, when you can do so safely.
&&
LAT...LON 3929 8082 3926 8040 3920 8031 3912 8048
3916 8082
FLASH FLOOD...RADAR INDICATED
$$
ARJ2 follow-up statements
685
WGUS71 KRLX 260852
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
452 AM EDT Sun May 26 2024
WVC017-033-041-261130-
/O.CON.KRLX.FF.W.0033.000000T0000Z-240526T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Doddridge WV-Harrison WV-Lewis WV-
452 AM EDT Sun May 26 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 AM EDT THIS
MORNING FOR SOUTHEASTERN DODDRIDGE, SOUTHWESTERN HARRISON AND NORTH
CENTRAL LEWIS COUNTIES...
At 452 AM EDT, Emergency management reported high water events
across southern Harrison county. Although rainfall has ended, high
water on roads and overflowing creeks and small streams will
continue for few more hours. Therefore, the flash flood warning
continues in effect until 730 AM. Flash flooding is already
occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
West Milford, Avon, New Milton, Blandville and Smithburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Report flooding to the National Weather Service by calling toll
free, 800 401 9535, when you can do so safely.
&&
LAT...LON 3929 8082 3926 8040 3920 8031 3912 8048
3916 8082
FLASH FLOOD...RADAR INDICATED
$$
ARJ448
WGUS71 KRLX 261053
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
653 AM EDT Sun May 26 2024
WVC017-033-041-261103-
/O.CAN.KRLX.FF.W.0033.000000T0000Z-240526T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Doddridge WV-Harrison WV-Lewis WV-
653 AM EDT Sun May 26 2024
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN DODDRIDGE,
SOUTHWESTERN HARRISON AND NORTH CENTRAL LEWIS COUNTIES...
Flood waters are receding. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
&&
LAT...LON 3929 8082 3926 8040 3920 8031 3912 8048
3916 8082
$$
JLBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at May 26, 2:49 AM EDT, 39 minutes earlier.
Area forecast discussion, May 26, 2:49 AM EDT, 39 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 249 AM EDT Sun May 26 2024 .SYNOPSIS... Showers and storms through Memorial Day weekend in response to a cold front. Damaging wind gusts, hail, and locally heavy downpours will be possible. && .NEAR TERM /THROUGH TONIGHT/... As of 248 AM Sunday... Key Points: * Hot and humid today. * Enhanced risk for severe storms NE Kentucky through tonight. * Slight risk for severe storms rest of the area, except NE mountains through tonight. * Slight risk for excessive rainfall over the southern two thirds of the area through tonight. Widespread river valley dense fog will gradually dissipate early this morning. Frontal boundary, oriented west to east across our north, lifts north as a warm front this morning, leaving the area under a warm sector of an approaching cold front. Winds increase from the southwest, bringing strong moisture advection with boundary layer theta-e values exceeding 340K by this afternoon. A mid level shortwave crosses the area this afternoon, providing upper forcing to enhance convection. Local bufkit soundings show a tall/skinny CAPE signature with dry air at the mid levels by this afternoon. Guidance suggest deep layered shear will limited over most parts of the area, except far west across NE KY where values of 50 to 60 knots are anticipated. These ingredients will allow for strong to severe updrafts /downdrafts, the strongest; farther west where the best dynamics will be present. With PWATs increasing from 1.3 to 1.7 inches by this evening, very heavy downpours are likely, some capable to produce flash flooding. Hi-res CAMs suggest a strong line of convection arriving to the Tri-state area (OH/KY/WV) around 3 PM spreading east as some elements weaken. A second batch of convection is forecasted right behind it, but it seems to weaken as well as the reach NE KY and portions of the Mid Ohio valley. However, strong to severe storms may be able to survive and spread east further into WV with the passing of another upper level shortwave around midnight as convective parameters become more active, with deep layered shear increasing to 55 knots, PWATs around 1.7 inches and CAPE about 1200 J/Kg. SPC maintains an enhanced risk for severe thunderstorms over NE KY, a slight risk roughly across the rest of the area, except for the northern mountains through tonight. Therefore, expecting scattered to possibly numerous severe storms around the Tri- State area this afternoon and evening, with damaging gusty wind, large hail, and the possibility of tornadoes being the main threats. WPC has a slight risk for excessive rainfall across the southern two thirds of the area, and a marginal risk across the northern third. This translates to the possibility of very heavy rain and associated flash flooding. Despite clouds and convection expected, highs will manage to reach the mid to upper 80s across the lowlands, ranging into the lower 70s across the higher elevations of our northeast mountains. Lows tonight will generally be in the 60s. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... As of 1150 AM Saturday... Showers and thunderstorms remain likely Sunday night and into Monday morning with waves of shortwave energy approaching from the west. The strength and timing of any thunderstorms overnight still remains questionable. Most models show storms weakening as they approach West Virginia from the west, likely due to a lack of instability. Some thunderstorms may be capable of bringing damaging winds and hail, particularly across northeast Kentucky and far southern Ohio, where instability will be a little more favorable. Severe potential is more questionable across West Virgina. Nonetheless, the atmosphere will still have plenty of moisture with PWAT values likely to be anywhere from 1.25-1.75 inches late Sunday night and into Monday morning. Therefore, we are concerned about the threat of flooding, especially in training showers/thunderstorms and locations where the ground has been saturated from previous activity. The Weather Prediction Center places much of the region in a slight risk of excessive rainfall through 12Z Monday morning, which increases our concern for potential high water issues. A cold front will sweep through from the west Monday afternoon. Ahead of the front will be scattered showers and thunderstorms. Therefore, the potential for flooding will continue into Monday. The Memorial Day holiday shouldn't be a complete washout, but it will be a good idea to keep an eye to the sky and stay up to date with the latest forecast. Mid-level drier air will funnel in from the west behind the cold front Monday evening, which should help curb the flooding threat. Isolated showers and thunderstorms will remain possible Tuesday as an upper-level low spins over the Northeast. The flooding threat for Tuesday and Wednesday looks low at this time. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... As of 1150 AM Saturday... Showers will remain in the forecast Wednesday, but drier weather should build into the area from Thursday onward as high pressure expands into the middle Ohio Valley. Temperatures Wednesday and Thursday will be much cooler than what we have seen recently. Highs will only be in the upper 60s in the mountains to the 70s in the lowlands. Temperatures should gradually warm back into the 80s again by next weekend as high pressure slides to the east and a southerly flow returns. && .AVIATION /07Z SUNDAY THROUGH THURSDAY/... As of 140 AM Sunday... Ongoing convection producing IFR/LIFR conditions at CKB and EKN through at least 09Z. Once this convection moves east, IFR/LIFR dense fog is expected to develop along river valleys to affect mainly EKN, CKB, and PKB during from 09-12Z. Valley fog may be too shallow to reach CRW and BKW. Any dense fog will quickly dissipate by 12-13Z. Increasing chances for strong to severe thunderstorms may result in greater area coverage Sunday afternoon and evening. Periods of IFR/LIFR conditions are expected along any convection that manage to develop. In addition, strong to severe gusty winds, large hail and localized heavy rain will be possible with stronger storms. VFR conditions will prevail outside convection. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z MONDAY... FORECAST CONFIDENCE: High. ALTERNATE SCENARIOS: Onset timing of fog and its intensity may vary for late tonight into Sunday morning. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE SUN 05/26/24 UTC 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17 EDT 1HRLY 02 03 04 05 06 07 08 09 10 11 12 13 CRW CONSISTENCY L L L L L L L L H H H H HTS CONSISTENCY L L L L L L L H H H H H BKW CONSISTENCY M M M L L L H H H H H H EKN CONSISTENCY L L M M M M M L H H H H PKB CONSISTENCY L L L L L L L L H H H H CKB CONSISTENCY L L L L M M M M H H H H AFTER 06Z MONDAY... IFR possible at times in showers and storms through early next week. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...ARJ/JMC NEAR TERM...ARJ SHORT TERM...JMC LONG TERM...JMC AVIATION...ARJ
Hazardous weather outlook, May 25, 3:52 AM EDT, 23 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 352 AM EDT Sat May 25 2024 OHZ066-067-075-076-084-085-VAZ004-WVZ007>011-014>020-025>034-039-040- 515>526-260800- Perry-Morgan-Athens-Washington-Vinton-Meigs-Buchanan-Mason- Jackson WV-Wood-Pleasants-Tyler-Putnam-Kanawha-Roane-Wirt-Calhoun- Ritchie-Doddridge-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison- Taylor-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 352 AM EDT Sat May 25 2024 This Hazardous Weather Outlook is for portions of southeast Ohio, portions of southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. Isolated severe storms could produce strong gusty winds or hail this afternoon and evening. Localized flash flooding is also possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Isolated severe thunderstorms are possible Sunday and Monday. Localized flash flooding remains a concern as rounds of rain continue to impact the area early next week. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-OHZ083-086-087-VAZ003-WVZ005-006-013-024-260800- Greenup-Carter-Boyd-Lawrence KY-Jackson OH-Gallia-Lawrence OH- Dickenson-Wayne-Cabell-Lincoln-Mingo- 352 AM EDT Sat May 25 2024 This Hazardous Weather Outlook is for northeast Kentucky, portions of southeast Ohio, portions of southwest Virginia, and portions of southern and western West Virginia. .DAY ONE...Today and Tonight. Isolated severe storms could produce strong gusty winds or hail this afternoon and evening. Localized flash flooding is also possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Scattered to possibly numerous severe thunderstorms are possible on Sunday. Isolated severe storms may again develop on Monday. Localized flash flooding remains a concern as rounds of rain continue to impact the area early next week. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Local storm report, May 26, 12:59 AM EDT, 2 hours 29 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
1259 AM EDT Sun May 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 PM Tstm Wnd Dmg Grafton 39.34N 80.03W
05/25/2024 Taylor WV 911 Call Center
Tree down on Webster Pike. Time Estimated
from radar.
&&Local storm report, May 26, 1:02 AM EDT, 2 hours 26 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
102 AM EDT Sun May 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM Tstm Wnd Dmg Flemington 39.27N 80.13W
05/25/2024 Taylor WV 911 Call Center
Tree down reported on Simpson Road near
Flemington.
&&
JLBLocal storm report, May 26, 1:03 AM EDT, 2 hours 25 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
103 AM EDT Sun May 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 PM Tstm Wnd Dmg Bridgeport 39.29N 80.25W
05/25/2024 Harrison WV 911 Call Center
Tree down on West Olive St. Time estimated
from radar.
&&Local storm report, May 26, 1:07 AM EDT, 2 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
107 AM EDT Sun May 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM Tstm Wnd Dmg 1 WNW Enterprise 39.42N 80.29W
05/25/2024 Harrison WV 911 Call Center
Tree down reported on Pine Bluff Road.
&&
JLBLocal storm report, May 26, 1:38 AM EDT, 1 hour 50 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
138 AM EDT Sun May 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 AM Flash Flood 5 W Grafton 39.34N 80.11W
05/26/2024 Taylor WV 911 Call Center
Flooding reported on Beverly Pike.
&&
JLBLocal storm report, May 26, 2:51 AM EDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
251 AM EDT Sun May 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0241 AM Flash Flood 4 NNW Flemington 39.32N 80.16W
05/26/2024 Taylor WV Public
Flooding reported along Meadland Road and
Morrow Cross Road.
&&
JLBThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 10:55 PM EDT | Special Weather Statement | RLX | Tyler | 20 min |
| May 25, 11:15 PM EDT | Special Weather Statement | RLX | Barbour, Taylor | 30 min |
| May 25, 11:35 PM EDT | Flash Flood Warning | RLX | Barbour, Harrison, Taylor | 7 hr |
| May 26, 2:00 PM EDT | Severe Thunderstorm Warning | RLX | Wayne | 75 min |
| May 26, 3:13 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Lincoln, Wayne | 77 min |
| May 26, 3:19 PM EDT | Severe Thunderstorm Warning | RLX | Mason | 71 min |
| May 26, 3:25 PM EDT | Severe Thunderstorm Warning | RLX | Lincoln, Logan, Mingo, Wayne | 80 min |
| May 26, 3:34 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Mason, Putnam | 56 min |
| May 26, 3:45 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Lincoln, Putnam | 45 min |
| May 26, 3:56 PM EDT | Severe Thunderstorm Warning | RLX | Logan, McDowell, Mingo, Wyoming | 49 min |
| May 26, 3:58 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Kanawha, Lincoln, Mason, Putnam | 47 min |
| May 26, 4:00 PM EDT | Tornado Warning | RLX | Cabell, Mason, Putnam | 30 min |
| May 26, 4:22 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Kanawha, Lincoln, Logan, Raleigh, Wyoming | 53 min |
| May 26, 4:32 PM EDT | Severe Thunderstorm Warning | RLX | Clay, Jackson, Kanawha, Roane, Wirt, Wood | 58 min |
| May 26, 4:36 PM EDT | Severe Thunderstorm Warning | RLX | Clay, Fayette, Kanawha, Nicholas, Raleigh, Roane and 1 more | 54 min |
| May 26, 4:48 PM EDT | Special Weather Statement | RLX | Putnam | 27 min |
| May 26, 5:21 PM EDT | Special Weather Statement | RLX | Calhoun, Pleasants, Ritchie, Roane, Wirt, Wood | 24 min |
| May 26, 5:24 PM EDT | Severe Thunderstorm Warning | RLX | Clay, Fayette, Kanawha, Nicholas, Raleigh, Roane and 1 more | 36 min |
| May 26, 5:45 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Calhoun, Clay, Gilmer, Nicholas, Pocahontas and 1 more | 45 min |
| May 26, 6:08 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Gilmer, Harrison, Lewis, Randolph, Upshur and 1 more | 52 min |
| May 26, 6:22 PM EDT | Severe Thunderstorm Warning | RLX | Pocahontas, Randolph, Webster | 38 min |
| May 26, 6:25 PM EDT | Severe Thunderstorm Warning | RLX | Pocahontas, Randolph, Webster | 50 min |
| May 26, 6:39 PM EDT | Severe Thunderstorm Warning | RLX | Barbour, Harrison, Lewis, Pocahontas, Randolph, Taylor and 1 more | 51 min |
Nearby
Flash Flood Warnings in West Virginia, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.